×

zbMATH — the first resource for mathematics

Nonconforming tetrahedral finite elements for fourth order elliptic equations. (English) Zbl 1125.65105
The aim of this paper is to construct nonconforming tetrahedral finite elements for 3D fourth order elliptic equations. The subject of 2D conforming and nonconforming finite element spaces is wide, but there are few results in the 3D case. This is why this paper is quite interesting. Since conforming elements require high degree polynomials even in the 2D case, attention is paid to nonconforming elements. Two nonconforming tetrahedral finite elements and one quasi-conforming tetrahedral finite element are constructed for the discretization of a fourth order elliptic equation.
More exactly the following finite elements are considered :
– a cubic tetrahedral element with 20 degrees of freedom and complete cubic polynomial shape function space;
– an incomplete cubic tetrahedral element with 16 degrees of freedom and incomplete cubic polynomial shape function space;
– a quasi-conforming tetrahedral element with 16 degrees of freedom similar to a nine-parameter quasi-conforming element; this is a modified Zienkiewicz element.
The convergence of the new elements is demonstrated together with the divergence for the 3D original Zienkiewicz element. Concluding remarks for future work are made.

MSC:
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J40 Boundary value problems for higher-order elliptic equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alfeld P, A trivariate Clough-Tocher scheme for tetrahedral data, Comput. Aided Geom. Design, 1 (1984), 169-181. · Zbl 0566.65003
[2] John W. Barrett and James F. Blowey, Finite element approximation of the Cahn-Hilliard equation with concentration dependent mobility, Math. Comp. 68 (1999), no. 226, 487 – 517. · Zbl 1126.65321
[3] John W. Barrett, James F. Blowey, and Harald Garcke, Finite element approximation of the Cahn-Hilliard equation with degenerate mobility, SIAM J. Numer. Anal. 37 (1999), no. 1, 286 – 318. · Zbl 0947.65109 · doi:10.1137/S0036142997331669 · doi.org
[4] Bazeley G P, Cheung Y K, Irons B M and Zienkiewicz O C, Triangular elements in plate bending – conforming and nonconforming solutions, in Proceedings of the Conference on Matrix Methods in Structural Mechanics, Wright Patterson A. F. Base, Ohio, 1965, 547-576.
[5] Boettinger W J, Warren J A, Beckermann C and Karma A, Phase-field simulation of solidification, Annu. Rev. Mater. Res., 32, 1(2002), 63-94.
[6] Cahn J W, Hilliard J E, Free energy of a nonuniform system I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267.
[7] Chen Wanji, Liu Yingxi and Tang Limin, The formulation of quasi-conforming elements, Journal of Dalian Institute of Technology, 19, 2(1980), 37-49. · Zbl 0548.73051
[8] Philippe G. Ciarlet, The finite element method for elliptic problems, Classics in Applied Mathematics, vol. 40, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002. Reprint of the 1978 original [North-Holland, Amsterdam; MR0520174 (58 #25001)].
[9] Qiang Du and R. A. Nicolaides, Numerical analysis of a continuum model of phase transition, SIAM J. Numer. Anal. 28 (1991), no. 5, 1310 – 1322. · Zbl 0744.65089 · doi:10.1137/0728069 · doi.org
[10] Charles M. Elliott and Donald A. French, A nonconforming finite-element method for the two-dimensional Cahn-Hilliard equation, SIAM J. Numer. Anal. 26 (1989), no. 4, 884 – 903. · Zbl 0686.65086 · doi:10.1137/0726049 · doi.org
[11] Charles M. Elliott and Stig Larsson, Error estimates with smooth and nonsmooth data for a finite element method for the Cahn-Hilliard equation, Math. Comp. 58 (1992), no. 198, 603 – 630, S33 – S36. · Zbl 0762.65075
[12] Elliott C M, and Zhang S M, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal., 96 (1986), 339-357.
[13] Stefania Gatti, Maurizio Grasselli, Vittorino Pata, and Alain Miranville, Hyperbolic relaxation of the viscous Cahn-Hilliard equation in 3-D, Math. Models Methods Appl. Sci. 15 (2005), no. 2, 165 – 198. · Zbl 1073.35043 · doi:10.1142/S0218202505000327 · doi.org
[14] Ming-Jun Lai and A. LeMéhauté, A new kind of trivariate \?\textonesuperior macro-element, Adv. Comput. Math. 21 (2004), no. 3-4, 273 – 292. · Zbl 1068.41016 · doi:10.1023/B:ACOM.0000032047.05052.27 · doi.org
[15] Landau L and Lifchitz E, Theory of Elasticity, Pergamon Press, London, 1959.
[16] P. Lascaux and P. Lesaint, Some nonconforming finite elements for the plate bending problem, Rev. Française Automat. Informat. Recherche Operationnelle Sér. Rouge Anal. Numér. 9 (1975), no. R-1, 9 – 53 (English, with Loose French summary). · Zbl 0319.73042
[17] LeMehaute A, Interpolation et approximation par des fonctions polynomiales par morceaux dans \( R^n\), Ph.D. Thesis, Univ. Rennes, France, 1984.
[18] Morley L S D, The triangular equilibrium element in the solution of plate bending problems, Aero. Quart., 19 (1968), 149-169.
[19] Seol D J, Hu S Y, Li Y L, Shen J, Oh K H and Chen L Q, Computer simulation of spinodal decomposition in constrained films, Acta Materialia, 51 (2003), 5173-5185.
[20] Zhong Ci Shi, The generalized patch test for Zienkiewicz’s triangles, J. Comput. Math. 2 (1984), no. 3, 279 – 286. · Zbl 0564.73069
[21] Shi Zhong-ci, On the error estimates of Morley element, Numerica Mathematica Sinica 12, 2(1990), 113-118. · Zbl 0850.73337
[22] Gilbert Strang and George J. Fix, An analysis of the finite element method, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1973. Prentice-Hall Series in Automatic Computation. · Zbl 0356.65096
[23] Friedrich Stummel, The generalized patch test, SIAM J. Numer. Anal. 16 (1979), no. 3, 449 – 471. · Zbl 0418.65058 · doi:10.1137/0716037 · doi.org
[24] Friedrich Stummel, Basic compactness properties of nonconforming and hybrid finite element spaces, RAIRO Anal. Numér. 14 (1980), no. 1, 81 – 115 (English, with French summary). · Zbl 0456.65061
[25] Tang Limin, Chen Wanji and Liu Yingxi, Quasi-conforming elements in finite element analysis, J. Dalian Inst. of Technology, 19, 2(1980), 19-35.
[26] Ming Wang, On the necessity and sufficiency of the patch test for convergence of nonconforming finite elements, SIAM J. Numer. Anal. 39 (2001), no. 2, 363 – 384. · Zbl 1069.65116 · doi:10.1137/S003614299936473X · doi.org
[27] Wang Ming, Shi Zhong-ci and Jinchao Xu, Some \( n\)-rectangle nonconforming elements for fourth order elliptic equations, Research Report, 50(2005), School of Mathematical Sciences and Institute of Mathematics, Peking University; J. Comput. Math., to appear. · Zbl 1142.65451
[28] Wang Ming and Jinchao Xu, The Morley element for fourth order elliptic equations in any dimensions, Research Report, 89 (2004), School of Mathematical Sciences and Institute of Mathematics, Peking University. Numer. Math., 103 (2006), 155-169. · Zbl 1092.65103
[29] A. J. Worsey and G. Farin, An \?-dimensional Clough-Tocher interpolant, Constr. Approx. 3 (1987), no. 2, 99 – 110. · Zbl 0631.41003 · doi:10.1007/BF01890556 · doi.org
[30] Zenicek A, Polynomial approximation on tetrahedrons in the finite element method, J. Approx. Theory, 7 (1973), 334-351.
[31] Zenicek A, A general theorem on triangular finite \( C^{(m)}\)-elements, RAIRO Anal. Numer., R-2 (1974), 119-127.
[32] Zhang Hongqing and Wang Ming, On the compactness of quasi-conforming element spaces and the convergence of quasi-conforming element method, Appl. Math. Mech. (English edition), 7 (1986), 443-459. · Zbl 0609.65075
[33] Zhang Hongqing and Wang Ming, The Mathematical Theory of Finite Elements, Science Press, Beijing, 1991.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.